Theophylline Neurotoxicity Resulting in Significant Unilateral Brain‐damage

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

A case of theophylline neurotoxicity in a three‐month‐old infant is reported. Prolonged focal seizures with secondary generalization resulted in hemiparesis and developmental retardation, and CT demonstrated cerebral hemiatrophy. Later the infant developed recurrent focal and atonic convulsions, which were refractory to multiple anticonvulsants. Possible etiological factors. especially the pharmacological mechanisms by which theophylline can produce focal convulsions and result in brain damage, are discussed. Neurotoxicité de la théophylline responsahle d' une lésion cérébrale unilatérale significative L'article rapporte un cas de neurotoxicité de la théophylline chez un nourrisson de trois mois. Des crises comitiales focales prolongées, secondairement généalisées provoquérent une hémiparésie et un retard de développement; le scanner démontra l' existence d'une hémiatrophie cérébrale. Plus tard, le nourrisson présenta des crises convulsives récidivantes focales et atoniques, résistant à de multiples anticomitiaux. Les facteurs étiologiques possibles, particuliérement les mécanismes pharmacologiques par lesquels la théophylline peut produire des convulsions focales et entrainer une lésion cérébrale sont discutés. Theophyllin Neurotoxizität als Ursache für einen signifikanten einseitigen Hirnschaden Es wird über einen drei Monate alten Säugling mit einer Theophyllin Neurotoxizität berichtet. Anhaltende fokale Krampfanfälle mit sekundärer Generalisation führten zu einer Hemiparese und Entwicklungsverzögerung und das CT zeigte eine cerebrale Hemiatrophie. Später entwickelte das Kind recurrente fokale und atonische Krämpfe, die durch die verschiedensten Antikonvulsiva nicht zu beeinflussen waren. Die möglichen aetiologischen Faktoren und besonders die pharmakologischen Mechanismen, aufgrund derer Theophyllin fokale Krampfanfälle hervorrufen und einen Hirnschaden verursachen kann, werden diskutiert. Neurotoxicidad teofilínica con el resultado de una lesión cerebral unilateral significativa Se describe un caso de neurotoxicidad teofilínica en un lactante de tres meses de edad. Unas convulsiones focales prolongadas con generalización secundaria, dieron lugar a una hemiparesia y a un retraso en el desarrollo, y la TAC demostró una hemiatrofia cerebral. Más tarde el niño desarrolló convulsiones recurrentes focales y atonicas, refractarias a múltiples anticomiciales. Se discuten 10s posibles factores etiológicos. especialmente 10s mecanismos farmacológicos por 10s que la teofilina puede producir convulsiones focales y dar lugar a una lesión cerebral

Original languageEnglish
Pages (from-to)242-245
Number of pages4
JournalDevelopmental Medicine & Child Neurology
Volume27
Issue number2
DOIs
StatePublished - Apr 1985

Fingerprint Dive into the research topics of 'Theophylline Neurotoxicity Resulting in Significant Unilateral Brain‐damage'. Together they form a unique fingerprint.

  • Cite this